High Wind, Eddy County Plains
- When
- September 28, 6:00 AM MST to 7:00 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Brief, high winds accompanied a strong upper level storm system and cold front moving across southeast New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Brief, high winds accompanied a strong upper level storm system and cold front moving across southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 4:30 AM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 630 AM CDT MON SEP 28 2009 .DISCUSSION... 12Z AVIATION FORECAST DISCUSSION INCLUDED BELOW. && .AVIATION... A COLD FRONT EXTENDS ALONG A LINE FROM NEAR KATS...TO KGNC...TO JUST SOUTH OF KSNK AT 11Z...AND IS CONTINUING TO MOVE TO THE SOUTH NEAR 20 KNOTS. THIS FEATURE SHOULD REACH KMAF BETWEEN 1330Z-1400Z. WINDS WILL SHIFT TO THE NORTHEAST AT 15-20 KNOTS...WITH A FEW GUSTS ABOVE 25 KNOTS FOLLOWING PASSAGE OF THE FRONT. A FEW LOW CLOUDS MAY BRIEFLY DEVELOP BEHIND THE BOUNDARY...BUT WE CURRENTLY DO NOT EXPECT CEILINGS TO IMPACT ANY OF THE LOCAL TERMINALS. A FEW THUNDERSTORMS MAY DEVELOP NEAR KFST THIS AFTERNOON...BUT CONFIDENCE REMAINS TOO LOW TO INCLUDE MENTION WITHIN THE TERMINAL FORECAST. WINDS WILL VEER TO THE EAST AND DIMINISH LATE THIS AFTERNOON. A WEAK LOW LEVEL JET WILL DEVELOP LATE TONIGHT...WHICH MAY AID IN THE DEVELOPMENT OF MVFR CEILINGS EARLY TUESDAY MORNING. ONLY SCATTERED MVFR CLOUDS HAVE BEEN INDICATED BEYOND 29/09Z FOR NOW. && .PREV DISCUSSION... /ISSUED 459 AM CDT MON SEP 28 2009/ DISCUSSION... UPPER RIDGE BUILDING INT0 THE AREA TODAY AS A SHEAR AXIS STRETCHES FROM FLORIDA... ACROSS TEXAS... TO ARIZONA. THIS FEATURE HAS PUSHED UPPER LEVEL MOISTURE OUT INTO THE GULF AND ATLANTIC WITH SUNNY SKIES EXPECTED ACROSS THE SOUTH AND SOUTHWEST U.S. THIS RIDGE WILL MOVE EAST BY MID WEEK AS A STRONG UPPER TROUGH DIGS ACROSS THE WESTERN U.S. HIGH PRESSURE RETURNS LATE IN THE WEEK. A COLD FRONT BETWEEN LUBBOCK AND LAMESA AS OF 10Z WILL MOVE INTO THE NORTHERN PERMIAN BASIN AROUND 12Z AND STEADILY PUSH THROUGH THE AREA DURING THE DAY. BREEZY CONDITIONS EXPECTED WITH A NORTHEAST WIND UP TO 25 MPH. THE DAY WILL START WITH MOSTLY CLEAR SKIES... BUT CLOUDS WILL BE ON THE INCREASE MAINLY ACROSS THE SOUTH DURING THE AFTERNOON AS MODELS SHOW INCREASING 700MB MOISTURE. LOW RAIN CHANCES TODAY AND NIGHT WILL BE CONFINED TO ALONG AND SOUTH OF THE PECOS RIVER. HAVE BUMPED UP POPS SLIGHTLY TO LOW CHANCE CATEGORY AROUND ALPINE. A FEW LINGERS SHOWERS/STORMS POSSIBLE TUESDAY SOUTH. NOT EXPECTING A HIGH WIND EVENT TODAY WITH FROPA AT GDP DUE TO WIND DIRECTION... BUT SPEEDS MAY BRIEFLY COME CLOSE TO CRITERIA. LOW CLOUDS WILL INCREASE TONIGHT AS A GOOD SURGE OF LOW LEVEL MOISTURE EXPECTED LATE TONIGHT AND UP TO MIDDAY TUESDAY. THESE MAY AFFECT AFTERNOON HIGHS IF THEY ARE SLOW TO BURN OFF. MIDWEEK LOOK DRY AND WARM WITH UPPER RIDGE OVER THE AREA. HOWEVER A STRONG UPPER TROUGH SWEEPING ACROSS NEW MEXICO AND TEXAS LATE WEDNESDAY/EARLY THURSDAY WILL PUSH A PACIFIC FRONT THROUGH THE AREA. THIS WILL BRING COOLER TEMPS AND MAY CREATE A HIGH WIND EVENT FOR THE GUADALUPES. STILL LOOKS WET NEXT WEEKEND AS MODELS CONTINUE TO BREAK OUT HEAVY PRECIP. ECM CONTINUES TO DEVELOP A TROPICAL FEATURE OFF BAJA WITH MOISTURE BEING PULLED INTO THE AREA AHEAD OF A WEST COAST TROUGH... SO PRECIP CHANCES NEXT WEEKEND STILL LOOK ENCOURAGING... WILL LEAVE SLIGHT CHANCE POPS IN. LATER SHIFTS WILL ADJUST THESE POPS AS THE SYSTEM DEVELOPS OR NOT. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/72
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 405 AM CDT MON SEP 28 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-290915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 405 AM CDT MON SEP 28 2009 /305 AM MDT MON SEP 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE DAVIS MOUNTAINS...THE BIG BEND REGION AND THE LOWER TRANS PECOS REGION THIS AFTERNOON THROUGH TONIGHT. NO SEVERE WEATHER IS EXPECTED...BUT FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF STRONG WIND GUSTS AND BRIEF HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197471.